Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 28, NWS Norman, OK

May 25, 1997Atoka County, Johnston County, Oklahoma

NWS Norman, OK issued this tornado warning at May 25, 1997, 8:59 PM CDT for Atoka County, Johnston County, Oklahoma. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 1997, 8:59 PM CDT (01:59 UTC)
Expired
May 25, 1997, 9:30 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Atoka County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 152 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:20 PM CDTHail 0.75Atoka, OK
May 25, 9:20 PM CDTHail 1Atoka, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WFUS1 KOKC 260201 RRA
TOROKC
OKC005-069-260230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHWESTERN ATOKA AND EASTERN JOHNSTON

INCLUDING THE FOLLOWING LOCATIONS
     ATOKA...BROMIDE...CANEY...MILBURN AND WAPANUCKA

AT 859 PM CDT DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING TORNADOES.  ONE WAS NEAR WAPANUCKA AND THE OTHER NEAR
BROMIDE.  THE STORMS WERE MOVING EAST-SOUTHEAST AT 20 MPH.

TAKE COVER NOW.  ABANDON MOBILE HOMES AND VEHICLES.  MOVE TO
SHELTER BELOW GROUND IF POSSIBLE.  OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.  STAY AWAY FROM
WINDOWS.

LAT...LON 3416  9602 3416  9659 3442  9660 3441  9601

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 25, 3:32 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN MAY 25 1997

SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK.  XPCT THE STMS TO INCR
SIGLY IN CVRG OVR THE NEXT CPL HOURS.  AS A RSLT...HAVE GONE WITH HI
POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED.  WL MNTN CHC SVR
OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX.

ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG
QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT
CNVCTN.  INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO
SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST
APPEARS TOO LOW FOR MUCH TO DVLP.  SO HAVE OPTED FOR LOW POPS...MNLY
CLOSE TO THE FOCUSING MECHANISMS.

ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE.  SITN APPEARS TO
BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND
GUSTY N WNDS.  IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN
THAT AREA COULD EASILY BE BLO 60 DEG.  AM NOT YET THAT CONFIDENT OF
SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG.

AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD.

FCSTID = 23 = CMS

OKC   63  87  60  84 /  60  20  10  20
HBR   60  88  58  79 /  40  20  10  10
SPS   67  90  60  82 /  40   0   0  10
GAG   55  84  55  70 /  10  20  20  20
PNC   65  86  58  78 /  50  30  30  30
DUA   68  92  67  86 /  50  20   0  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 25, 8:00 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     3 W PURCELL             OK    BRIEF TORNADO TOUCHDOWN
05/25/97   MCCLAIN

523PM      PURCELL                 OK    1.00 HAIL
05/25/97   MCCLAIN

530 PM     LEXINGTON               OK    1.00 HAIL
05/25/97   CLEVELAND

505 PM     APACHE                  OK    1.00 HAIL
05/25/97   CADDO

527 PM     1 MI N FLETCHER         OK    TORNADO REPORTED BY SPOTTERS
05/25/97   COMMANCHE

420 PM     BLANCHARD               OK     1.75 HAIL
05/25/97   MCCLAIN

640 PM     11/2 S DUNCAN           OK     TORNADO REPORTED TO HAVE
05/25/97                                  BLOWN OVER 5 CARS OF A TRAIN
                                          ALSO TREES AND POWER LINES
                                          DOWN.

CW
Local storm report, May 25, 8:00 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     3 W PURCELL             OK    BRIEF TORNADO TOUCHDOWN
05/25/97   MCCLAIN

523PM      PURCELL                 OK    1.00 HAIL
05/25/97   MCCLAIN

530 PM     LEXINGTON               OK    1.00 HAIL
05/25/97   CLEVELAND

505 PM     APACHE                  OK    1.00 HAIL
05/25/97   CADDO

527 PM     1 MI N FLETCHER         OK    TORNADO REPORTED BY SPOTTERS
05/25/97   COMMANCHE

420 PM     BLANCHARD               OK     1.75 HAIL
05/25/97   MCCLAIN

640 PM     11/2 S DUNCAN           OK     TORNADO REPORTED TO HAVE
05/25/97   STEPHENS                       BLOWN OVER 5 CARS OF A TRAIN
                                          ALSO TREES AND POWER LINES
                                          DOWN.

CW
Local storm report, May 25, 8:03 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

540 PM     5 SW PURCELL            OK     ROOF OFF BARN, SMALL METAL
05/25/97   MCCLAIN                        STORAGE BLDGS GONE, SIDEING
                                          OFF A HOUSE AND TREES UPROOTED

505 PM     APACHE                  OK     1.00 INCH HAIL
05/25/97   CADDO

555 PM     EMPIRE CITY             OK     1.00 INCH HAIL
05/25/97   STEPHENS

620 PM     DUNCAN                  OK     1.00 INCH HAIL
05/25/97   STEPHENS

635 PM     3 S DUNCAN              OK     TORNADO
05/25/97   STEPHENS                       REPORTED BY SPOTTERS.

545 PM     RUSH SPRINGS            OK     1.00 INCH HAIL
05/25/97   GRADY

628 PM     NEAR ANTIOCH            OK     TORNADO
05/25/97   GARVIN                         BRIEF TOUCHDOWN RPT BY
                                          SPOTTERS

705 PM     2 1/2 W OF WINNEWOOD    OK     1.75 INCH HAIL
05/25/97   GARVIN

705 PM     6 E OF WINNEWOOD        OK     1.00 INCH HAIL
05/25/97   GARVIN

CW
Local storm report, May 25, 8:07 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715 PM     7 S STRATFORD           OK     3.00 INCH HAIL
05/25/97   GARVIN

730 PM     ROFF                    OK     1.00 INCH HAIL
05/25/97   PONTOTOC

747 PM     NEAR LONE GROVE         OK     1.00 INCH HAIL
05/25/97   CARTER

CW
Local storm report, May 25, 8:10 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
810 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

737 PM     5 S OF ROFF             OK     1.75 INCH HAIL.
05/25/97   PONTOTOC

753 PM     8 SW FITTSTOWN          OK     1.75 INCH HAIL, E70-80 MPH
05/25/97   PONTOTOC                       WINDS.

755 PM     6 SW FITTSTOWN          OK     WIND DAMAGE
05/25/97   PONTOTOC                       ROOF OFF BARN, TREES DOWN
                                          E80 MPH WINDS.

CW
Local storm report, May 25, 8:12 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
810 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

737 PM     5 S OF ROFF             OK     1.75 INCH HAIL.
05/25/97   PONTOTOC

753 PM     8 SW FITTSTOWN          OK     1.75 INCH HAIL, E70-80 MPH
05/25/97   PONTOTOC                       WINDS.

755 PM     6 SW FITTSTOWN          OK     WIND DAMAGE
05/25/97   PONTOTOC                       ROOF OFF BARN, TREES DOWN
                                          E80 MPH WINDS.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:13 PM CDTTornado WarningOUNMurray62 min
May 25, 7:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc60 min
May 25, 7:27 PM CDTTornado WarningOUNJohnston, Pontotoc48 min
May 25, 7:27 PM CDTTornado WarningOUNCarter33 min
May 25, 7:59 PM CDTTornado WarningOUNCarter46 min
May 25, 8:05 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc55 min
May 25, 8:36 PM CDTTornado WarningOUNJohnston, Marshall39 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningOUNCarter44 min
May 25, 9:07 PM CDTTornado WarningOUNKay38 min
May 25, 9:15 PM CDTTornado WarningOUNBryan, Marshall45 min
May 25, 9:25 PM CDTTornado WarningOUNAtoka, Pushmataha35 min
May 25, 9:39 PM CDTTornado WarningOUNKay51 min
May 25, 9:57 PM CDTTornado WarningOUNAtoka48 min
May 25, 10:00 PM CDTTornado WarningOUNBryan45 min
May 25, 10:26 PM CDTTornado WarningOUNKay44 min
May 25, 10:45 PM CDTTornado WarningOUNAtoka, Pushmataha45 min
May 25, 11:30 PM CDTTornado WarningOUNChoctaw, Pushmataha45 min
May 26, 6:10 PM CDTSevere Thunderstorm WarningOUNSeminole50 min
May 26, 6:30 PM CDTTornado WarningOUNSeminole30 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.